Finding Description
**NOTE- TERMS IN BRACKETS HAVE BEEN EDITED TO PROTECT CONFIDENTIALITY** Based on interview and record review the facility failed ensure a controlled medication was not stopped abruptly without notifying the physician for one of two residents (R1) reviewed for medication errors in the sample list of three. This failure resulted in R1 becoming unresponsive, falling, and being transferred to the hospital with benzodiazepine withdrawal, delirium, and syncope after R1's Ativan (benzodiazepine) was stopped abruptly.Findings include:R1's Minimum Data Set, dated [DATE] documents R1 has moderate cognitive impairment. R1's active Care Plan dated 7/18/25 documents the following: R1 has anxiety and intellectual developments. Interventions include give medication as ordered and monitor/document side effects and effectiveness, and to monitor for signs/symptoms of behaviors. The Care Plan documents R1 has diagnoses of Developmental Intellectual Disability, Depression and Anxiety Disorder. R1's July, August and September Medication Administration Record (MAR) documents a physician order from the Hospital dated 7/18/25 for Ativan (Benzodiazepine) 1mg (milligram) three times a day. Pharmacy Records document the pharmacy filled the medication script of 1mg of Ativan on 7/18/25, 8/2/25, 8/14/25, and 8/28/25 for 15 days each refill day with 45 capsules. R1's MAR documents Ativan 1mg three times a day was stopped on 9/6/2025. The Nursing Control Medications sheet dated 9/6/25 documents that 32 Ativan pills were wasted with two nurse witnesses. Nursing Notes dated 9/9/2025 at 9:24AM document facility staff requested a signed prescription for R1's Ativan. The Pharmacy Receipt dated 9/11/25 documents the pharmacy received the signed prescription for 1mg Ativan three times a day. R1's Nursing notes dated 9/11/25 at 2:46pm document Nurse was in next room and heard a thud. Went into residents' room and observed resident on the floor laying supine with her head in the corner of her closet and the wall. Resident unresponsive. Pulse and respirations present. 911 called. MD (Medical Doctor), POA (Power of Attorney), DON (Director of Nurses), and transport notified. Resident put on backboard and neck stabilized. No physical injury observed. VS (vital signs) taken; blood sugar taken. EMS (Emergency Medical Services) arrived 1455 (2:55 PM). Resident slowly began to become more responsive. R1's Medical Record documents R1 was admitted to the hospital on [DATE] with a diagnosis of Benzodiazepine Withdrawal with Delirium and Syncope and Collapse.Nursing Progress Notes dated 9/16/25 at 12:23PM document, The interdisciplinary team met and resident's family and hospital were concerned that resident had a seizure related to Ativan discontinuation, spoke with Medical Director and resident will resume Ativan at current dose and will remain on it indefinitely.On 9/18/25 at 8:17AM, V4 (Registered Nurse), stated V4 was the nurse on duty that day and heard a thud and responded. V4 stated R1 was lying in the corner by the closet, lying flat on her back, her skin was cool and clammy and R1's blood pressure was high. V4 stated she called for the emergency crash cart as R1 was unresponsive and called 911 to send R1 to the Emergency Room. On 9/18/25 at 11:13AM, V5 (Pharmacist) stated a 3mg daily dose of any Benzodiazepine would be considered a high risk medication and should have been decreased gradually continuously for two months. V5 also stated that risk factors include, seizures, cognitive decline, nausea, vomiting, unresponsiveness and harm to a resident if stopped abruptly. On 09/18/25 at 12:05PM, V6 (Registered Nurse) stated V6 noticed the order for R1's Ativan 1mg tablet three times a day had fallen off the MAR and the remainder of the medication was wasted in the sink with another nurse. V6 stated she should have called the Doctor to ask to continue the medication, but did not call and verify with the Doctor or the Power of Attorney or Guardian. On 9/18/25 at 12:43PM, V7 (Medical Director) stated that he was unaware that R1's Ativan 1mg three times a day was stopped, and the nurse should have contacted V7, as any controlled medication needs to be decreased gradually. V7 stated he talked with the hospital and stated R1 was without the 1mg Ativan three times a day from 9/6/2025 to 9/11/25 which caused her to have withdrawal symptoms. V7 states that any decrease of a controlled substance could cause harm if stopped abruptly without tapering and could lead to seizures, altered mental status, dizziness, syncope, and unresponsiveness. V7 stated from his clinical standpoint that stopping R1's Ativan abruptly caused R1 to become unresponsive and fall, resulting in admission into the hospital. The Facilities Medication Administration Policy Documents that Any changes in medication orders must be documented in the resident's medical record and Medication administration records should be maintained for each resident and must be up to date and easily accessible.